Alert archive / Pennsylvania / Special Weather Statements in 2021
Special Weather Statement, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this special weather statement at Oct 15, 2021, 11:36 AM EDT for Jefferson County, Pennsylvania. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 15, 2021, 11:36 AM EDT (15:36 UTC)
- Expired
- Oct 15, 2021, 12:15 PM EDT
- In force
- 39 min
- Issued by
- NWS Pittsburgh, PA
- Hail
- 0.50 in
- Wind
- 40
County Jefferson County, PA
The radar
The State College radar (KCCX), 86 km from the middle of the area, began a volume at 15:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 3.6 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 685 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 658 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.0
The text
As transmitted.
162
WWUS81 KPBZ 151536
SPSPBZ
Special Weather Statement
National Weather Service Pittsburgh PA
1136 AM EDT Fri Oct 15 2021
PAZ016-022-023-151615-
Armstrong PA-Jefferson PA-Indiana PA-
1136 AM EDT Fri Oct 15 2021
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL INDIANA...SOUTHERN
JEFFERSON AND EAST CENTRAL ARMSTRONG COUNTIES THROUGH 1215 PM EDT...
At 1136 AM EDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Punxsutawney, moving northeast at 30 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Punxsutawney, Reynoldsville, Sykesville, Big Run, Dayton, Rossiter,
Plumville, Smicksburg, Anita, and Knox-Dale.
This includes Interstate 80 in Pennsylvania near mile marker 89.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4077 7919 4087 7928 4116 7892 4104 7880
4091 7881
TIME...MOT...LOC 1536Z 234DEG 26KT 4087 7916
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this special weather statement went out at Oct 15, 10:50 AM EDT, 46 minutes earlier.
Area forecast discussion, Oct 15, 10:50 AM EDT, 46 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 1050 AM EDT Fri Oct 15 2021 .SYNOPSIS... Shower and thunderstorm chances should increase today through part of Saturday as a cold front approaches and crosses the region. Scattered showers are possible mainly north of Pittsburgh Saturday night and Sunday with a crossing trough before high pressure returns dry weather Monday. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Scattered showers and a couple of thunderstorms have developed across western PA already, following along with southwest flow. There have been no indications of any rotation as of yet, but cloud-to-ground lightning and perhaps small hail have occurred with a cell to the northeast of Pittsburgh. Still expect the environment to become more favorable for severe weather over the next several hours. Clearing moving north, following the current showers, will help destabilization, with around 1500 J/kg of CAPE eventually possible, maximized north of Pittsburgh. A strengthening low-level jet will also help to lengthen hodographs, resulting in around 100 m2/s2 of 0-1km SRH. The area near and north of I-80 still appear to be most favorable to see rotating storms and the attendant damaging wind/hail/isolated tornado threat. Elsewhere in the SPC slight risk area, the damaging wind threat will develop mainly later, in convective clusters/line segments ahead of the approaching cold front. Still,a tornado cannot be ruled out in this region as well. Another warm day is expected, with highs around 15 degrees above seasonable levels. && .SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/... Ongoing scattered showers and thunderstorms are expected this evening as sfc low pressure tracks across the lower Great Lakes, pulling a cold front closer to the region. The aforementioned severe weather potential should continue through the evening. The shortwave trough, and its associated sfc cold front, should cross the Upper Ohio Valley region tonight/early Saturday. Maintained categorical POPs with ample deep layer moisture, jet and shortwave supported ascent. The severe weather potential should wane by mid to late evening as instability diminishes, though some gusty wind will be possible in a few of the showers overnight with FROPA. Scattered showers will remain possible Saturday/Saturday night after FROPA as a digging, reinforcing trough crosses the region. A few showers are still possible N of PIT on Sunday until the trough axis shifts east. Otherwise, building sfc high pressure under NW flow aloft should maintain more seasonable and dry weather through the end of the weekend. && .LONG TERM /MONDAY THROUGH THURSDAY/... Sfc high pressure under NW flow aloft should maintain dry and seasonable cool weather through the first half of the week. A flattening ridge is expected to track east to the Lower Great Lakes/Upper Ohio Valley region by midweek, with warmer but continued dry weather. Shower chances return Thursday as as plains trough quickly tracks east toward the region. && .AVIATION /15Z FRIDAY THROUGH TUESDAY/... Warm advection under SW flow should keep low level cigs in VFR. Expected AMDS throughout the day for patches of showers/storms as a shortwave moves ahead of an approaching cold front; Hi-Res models indicate the best onset time for storms would be after 18Z (i.e. peak heating). Shower and storms chances will increase again after 00Z as the front finally approaches eastern Ohio. Expected a significant drop in cigs and vis early tomorrow morning with isolated storms,scattered rain showers, and cold advection. Precip chances will diminish tomorrow after 15Z with incoming dry air. However, cold air advection will likely keep cigs in the MVFR/IFR range Saturday afternoon and early evening. .Outlook... Chances are moderate to high that VFR will prevail for sites south/southwest of PIT. Moisture for the lake and cold advection under NW flow may keep FKL/DUJ under a MVFR cloud deck. && .PBZ WATCHES/WARNINGS/ADVISORIES... PA...None. OH...None. WV...None. &&
Hazardous weather outlook, Oct 15, 4:05 AM EDT, 7 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 405 AM EDT Fri Oct 15 2021 OHZ039>041-048>050-057>059-068-PAZ007>009-013>016-020>023-029-073- WVZ001>003-160815- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH- Muskingum-Guernsey-Belmont-Noble-Mercer-Venango-Forest-Lawrence- Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-Indiana- Washington-Westmoreland-Hancock-Brooke-Ohio- 405 AM EDT Fri Oct 15 2021 This Hazardous Weather Outlook is for east central Ohio, western Pennsylvania, and northern West Virginia. .DAY ONE...Today and tonight. Scattered severe thunderstorms are possible this afternoon and evening. Damaging wind is expected to be the main hazard, though large hail and an isolated tornado are also possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. OHZ069-PAZ031-074>076-WVZ004-012-021-509>514-160815- Monroe-Greene-Higher Elevations of Westmoreland-Fayette- Higher Elevations of Fayette-Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 405 AM EDT Fri Oct 15 2021 This Hazardous Weather Outlook is for east central Ohio, southwest Pennsylvania, and northern West Virginia. .DAY ONE...Today and tonight. Isolated severe thunderstorms are possible this afternoon and evening. Damaging wind is expected to be the main hazard. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Oct 15, 11:36 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1136 AM EDT Fri Oct 15 2021
PAZ016-022-023-151615-
Armstrong PA-Jefferson PA-Indiana PA-
1136 AM EDT Fri Oct 15 2021
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL INDIANA...SOUTHERN
JEFFERSON AND EAST CENTRAL ARMSTRONG COUNTIES THROUGH 1215 PM EDT...
At 1136 AM EDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Punxsutawney, moving northeast at 30 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Punxsutawney, Reynoldsville, Sykesville, Big Run, Dayton, Rossiter,
Plumville, Smicksburg, Anita, and Knox-Dale.
This includes Interstate 80 in Pennsylvania near mile marker 89.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4077 7919 4087 7928 4116 7892 4104 7880
4091 7881
TIME...MOT...LOC 1536Z 234DEG 26KT 4087 7916
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPHNearby
Special Weather Statements in Pennsylvania, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.